Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 45, NWS Wilmington, NC

June 7, 2001New Hanover County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 7, 2001, 6:17 PM EDT for New Hanover County, North Carolina. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 7, 2001, 6:17 PM EDT (22:17 UTC)
Expired
Jun 7, 2001, 6:45 PM EDT
In force
28 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County New Hanover County, NC

What was reported inside it

TimeReportWhereRemark
Jun 7, 6:45 PM EDTThunderstorm Wind 60 EWilmington, NCOgden Fire Dept. reported trees down on Bayshore Drive. A NWS employee drove to the location and observed several trees down. The newspaper reported that 3000 customers were without power due to the storm.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2001-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2001-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
431 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 072217
SVRILM
NCC129-072245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
617 PM EDT THU JUN 7 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 645 PM EDT

* AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OGDEN...OR ABOUT 7 MILES EAST OF
  WILMINGTON...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SCOTTS HILL AT 625 PM EDT

THIS STORM PRODUCED A 62 KNOT GUST AT 617 PM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

TRA

LAT...LON 3435 7797 3417 7795 3396 7735 3429 7734

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:08 PM EDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 7, 2:08 PM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
208 PM EDT THU JUN 7 2001

UNSETTLED PATTERN CONTINUES AS H5 TROUGH REMAINS ALONG EAST COAST OF
U.S. WITH SEVERAL WEAK WAVES MOVING ACROSS THE AREA. FRONT OVER VA
PROGGED TO SINK SOUTH TOWARD NC BORDER THIS EVENING. S/W ACTIVITY
INTERACTING WITH FRONT WILL BRING A CONTINUED CHANCE FOR SHOWER AND
TSTM ACTIVITY TNGT. ILM CWA SEEING BREAKS IN CLOUDS AND HEATING UP
QUITE WELL. ANY OUTFLOW/BOUNDARIES MOVING INTO REGION WILL AIDE IN
DEVELOPMENT OF MORE ACTIVITY.

COLD FRONT IS PROGGED TO MOVE THROUGH THE AREA FRI NIGHT INTO EARLY
SAT MORNING. AVN DEVELOPS A WEAK LOW OVER CAROLINAS DURING FRI. HIGH
PRES BUILDS IN FROM THE NW SAT...AS THE FRONT STALLS SOUTH OF CWA
SAT NIGHT AND SUN. CLOUD COVER TO DIMINISH SAT INTO SUN WITH NO POPS
TO BE CARRIED.

ATMOSPHERE TO REMAIN FAIRLY MOIST INTO SAT SO GOOD DEAL OF CLOUD
COVER EXPECTED. WILL GO MOSTLY CLOUDY TNGT AND FRI. POPS WILL BE 40
TNGT AND LIKELY CAT FRI WITH FRONT IN CLOSER PROXIMITY. WILL AGAIN
CARRY CHANCE POPS FRI NIGHT. ATMOSPHERE BEGINS TO DRY OUT SAT AS
FRONT SINKS SOUTH OF AREA...BUT MAY NEED TO HOLD ONTO A SLIGHT CHC
MENTION COASTAL AREAS EARLY SAT.

EXTENDED...AS HIGH BUILDS IN WILL MENTION A FEW CLOUDS BUT NO POPS
THROUGH MON. MRF TRYING TO PULL A WEAK FRONT THROUGH AREA TUE BUT AT
THIS POINT WILL JUST MENTION SOME CLOUD COVER.

CWF...WITH FRONT CURRENTLY OVER VA REMAINING N OF ILM CWA...A SW TO
W FLOW TO REMAIN OVER THE WATERS THROUGH THE PERIOD. SPEEDS TO
INCREASE AS HIGH AS 20 KT FRI EVENING AHEAD OF FRONT BUT SPEEDS
SHOULD REMAIN BELOW SCA LEVELS. WITH FRONT TRANSITIONING OFFSHORE
SAT WILL GO WITH W WINDS BECOMING MORE NORTHERLY.

FCSTID = 30
PRELIMINARY NUMBERS:
ILM   72  84  70  83/  40  60  40 20
LBT   70  85  68  81/  40  60  40 10
FLO   71  86  69  86/  40  60  40 10
MYR   72  83  71  83/  40  60  40 20

.ILM....
NC...NONE.
SC...NONE.

PJN

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.